Hail, Douglas
- When
- June 20, 1:21 PM CST
- Where
- Douglas County, Solon Springs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -91.820
A thunderstorm turned severe in Douglas County, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm turned severe in Douglas County, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 9:28 AM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1028 AM CDT FRI JUN 20 2008 .UPDATE... RAISED TEMPERATURES A LITTLE AND MAINTAINED ISOLATED THUNDERSTORMS ACROSS THE AREA...AND SCATTERED THUNDERSTORMS NORTH OF DULUTH THIS AFTERNOON AND EVENING. MAINTAINED OFFSHORE WINDS ALONG THE NORTH SHORE. && .DISCUSSION... WEAK PATTERN AT THE SURFACE WITH HIGH PRESSURE OVER THE HIGH PLAINS AND LOW PRESSURE OVER NORTHERN ONTARIO. ALOFT...THERE ARE NO JET FEATURES. A VORTMAX APPROACHING THE NORTHWEST MANITOBA LAKES IS REFLECTED AT THE SURFACE BY A WEAK WIND SHIFT AND A LOCAL TIGHTENING OF SURFACE ISOBARS THERE. SATELLITE IMAGERY SHOWS A CUMULUS FIELD BETWEEN THE MANITOBA LAKES. THERE IS A POSSIBILITY OF THUNDERSTORMS DEVELOPING AS THIS MOVES TOWARD THE RAINY RIVER VALLEY LATE THIS AFTERNOON. MOISTURE GRADIENTS ARE WEAK BUT DEW POINTS ARE IN THE 10C TO 15C RANGE SO PERSISTENT COLD ALOFT WOULD ALLOW CONVECTION TO BE TRIGGERED. && .PREV DISCUSSION... /ISSUED 245 AM CDT FRI JUN 20 2008/ DISCUSSION...MAIN CONCERN WILL BE ON THUNDERSTORM POTENTIAL IN NW FLOW REGIME. WEAK SFC TROF MOVING THROUGH THE FA ATTM. SEVERAL LEFTOVER OUTFLOW BOUNDARIES DOTTING THE LANDSCAPE FROM EARLIER CONVECTION. LINE OF SHOWERS CURRENTLY MOVING THROUGH IRON COUNTY IN NW WI APPEAR TO HAVE FORMED ON ONE OF THE AFOREMENTIONED BOUNDARIES. AN ASSIST ALSO COMING FROM SHORT WAVE TROF ALIGNED FROM NW WI TO SOUTHERN MANITOBA. HAVE ADDED A MENTION OF ISOLD THUNDERSTORMS IN THIS AREA THIS MORNING...BUT SHOULD DISSIPATE SHORTLY. WILL MONITOR FOR REMOVAL FROM MORNING PACKAGE. ADDED A MENTION OF THUNDERSTORMS IN FAR WESTERN PORTION OF THE FA AS VORT MAX MOVES ACROSS ND THIS MORNING. THUNDERSTORM POTENTIAL FOR THE SHORT TERM HAS SIMILAR CHARACTERISTICS TO YESTERDAY. EXPECT STORMS TO GET GOING BY THE AFTERNOON WITH THE POSSIBILITY OF SOME ISOLD SEVERE. THERMODYNAMIC PROFILES AGREE WITH 0-3 KM MUCAPE FROM 1000-2000 J/KG...SFC BASED LI/S FROM 0 TO -3 C...AND GOOD SHEAR. ONLY THING DIFFERENT FOR TODAY IS BETTER SFC MOISTURE FLUX CONVERGENCE. SEE SWODY1 FROM SPC FOR MORE DETAILS. STORMS WILL END FROM W TO E TONIGHT AS SHORT WAVE/SFC BOUNDARY DEPARTS AND DIURNAL HEATING ENDS. NEXT ROUND OF STORMS SATURDAY IN RESPONSE TO YET ANOTHER SHORT WAVE DIVING INTO THE AREA ON NW FLOW ALOFT. SIMILAR SITUATION TO FRIDAY...BUT SEVERE POTENTIAL ISOLD TO NW WI AS SFC MOISTURE FLUX CONVERGENCE IS LESS. SEE SWODY2 FROM SPC FOR GREATER DETAIL. NO CHANGE TO THE NW FLOW PATTERN SEEN THROUGH THE LONG TERM. CHANCE POPS NEEDED EVERY AFTERNOON FOR THUNDERSTORMS. THE EXCEPTION WILL BE WEDNESDAY THROUGH FRIDAY WHEN AN UPPER LEVEL RIDGE BUILDS INTO THE UPPER MIDWEST. AVIATION...ANOTHER DAY OF MAINLY VFR CONDITIONS...ALTHOUGH AREAS OF FOG WILL AGAIN BE POSSIBLE THROUGH ABOUT 12Z. WINDS WILL TURN MORE NORTHWESTERLY EARLY TODAY...IN WAKE OF A PASSING TROUGH. SPEEDS WILL ALSO INCREASE A BIT...BUT GUSTS SHOULD GENERALLY REMAIN 20 KTS OR LESS. CLOUDS WILL INCREASE SOMEWHAT...BUT REMAIN GENERALLY SCT-BKN WITH CEILINGS AT OR ABOVE 5K FT AGL. HOWEVER...AS ANOTHER MID LEVEL VORT MAX SLIDES SOUTHEAST ALONG THE INTERNATIONAL BORDER...SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WITH TEMPO MVFR CEILINGS/VSBYS AS EARLY AS 18Z IN THE NORTH. MEANWHILE...JUST TO THE SOUTH...AN AREA OF ENHANCED LIFT...COUPLED WITH INSTABILITY...MUCAPE APPROACHING 2000 J/KG...AND SOME WEAK FORCING ALOFT MAY RESULT IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN AND EASTERN TERMINALS DURING THE MID-AFTERNOON THROUGH EVENING. MUCH OF THIS ACTIVITY WILL BE ENHANCED BY DAYTIME HEATING AND WILL TEND TO DIMINISH GREATLY DURING THE OVERNIGHT. && POINT TEMPS/POPS... DLH 82 50 75 49 / 20 20 20 20 INL 82 48 74 49 / 30 20 20 20 BRD 81 53 75 52 / 20 20 20 20 HYR 83 51 77 50 / 20 30 30 20 ASX 78 50 73 49 / 20 30 30 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM/KD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 515 AM CDT FRI JUN 20 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 515 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN AN AREA BOUNDED BY LONGVILLE MINNESOTA...GRAND RAPIDS...CLOQUET...AND HAYWARD WISCONSIN. THE MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WIND. THUNDERSTORMS ARE POSSIBLE ELSEWHERE IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON OVER NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. THERE IS A CHANCE OF THUNDERSTORMS ELSEWHERE IN NORTHEAST MINNESOTA SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM THROUGH THIS EVENING. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 515 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HIGH WAVES MAY ACCOMPANY THE STRONGER OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO ANTICIPATED SATURDAY THROUGH WEDNESDAY. GSF
The Duluth radar (KDLH), 62 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119989.